Is Taking an Antidepressant Killing Your Sex Life? 4 Tips for Dealing with Sexual Side Effects

Posted by on Sep 30, 2009 in Uncategorized | Comments Off on Is Taking an Antidepressant Killing Your Sex Life? 4 Tips for Dealing with Sexual Side Effects

If you take antidepressant medication, you are probably already familiar with the fact that they are highly effective, are not addictive, and literally save lives. You are probably also aware that, like all other medications, antidepressants cause side effects. Unfortunately one of their most common side effects is changes in sexual functioning. If you are one of the people experiencing sexual side effects, you know first-hand just how distressing, frustrating, and unpleasant they can be. Sexual side effects are, in fact, one of the main reasons why people who are otherwise benefiting from treatment with an antidepressant stop using it.

Why are sexual side effects such a problem?

Unlike many other side effects that tend to resolve or improve with continued antidepressant use, sexual side effects can persist for many months or even throughout the duration of treatment without improvement. Sexuality is an important part of many people’s lives, and sexual side effects can have a significant negative impact on one’s emotional wellbeing and intimate relationships.

What kinds of sexual side effects can antidepressants cause?

  • Decreased libido –Both women and men can experience a loss of interest in sexual activity but it is more common among women.
  • Erectile dysfunction – This includes Difficulty achieving and/or maintaining an erection.
  • Orgasm difficulties –This includes absent orgasms in women, premature ejaculation in men, and orgasms that are less intense or “muted” in both sexes.

Which Antidepressants cause sexual side effects?

There are several different types of antidepressants, and all of them can cause sexual side effects. Selective serotonin reuptake inhibitors (SSRI’s), such as Paxil, Prozak, Zoloft, Celexa, and Lexipro, have a higher incidence of sexual side effects than do either tricyclic or atypical antidepressants. Atypical antidepressants, such as Wellbutrin, Remeron, Cymbalta, and Nefazodone, are associated with the lowest rates of sexual side effects.

Why do medications cause sexual side effects?

Researchers are uncertain as to exactly how antidepressants interfere with sexual functioning. Some popular but still unproven theories suggest that sexual side effects are due to the increased bioavailability of the neurotransmitter serotonin, the sedating effect of many antidepressants, or neurochemical changes in parts of the brain responsible for sexual functioning.

What you can do about it

Here are four things you can do to help if you are taking (or considering taking) an antidepressant and are concerned about sexual side effects.

  1. Timing – it really might be everything. Sexual side effects are sometimes less pronounced when the medication is not at its peak level in your bloodstream. Try timing sexual activity so that it is as far away from your last dose as possible. Some men in particular also find it helpful to plan sexual activity for the mornings when testosterone levels in the bloodstream are naturally higher.
  2. Learn to adjust to your “new normal.” This process begins by coming to terms with the fact that your sexual functioning is, at least for the time being, not what you would like for it to be. Sex might not feel like it once did, but it can still be good in different ways. Learn more about the new way your body responds to sexual stimulation by experimenting with different kinds of touch, using different positions, and engaging in sexual play.
  3. Consider participating in psychotherapy. Medication is not the only option for treating depression: it is well documented that psychotherapy alone or in combination with medication is as effective as medication alone. If maximizing your sexual functioning is important to you, one advantage of psychotherapy alone for treating your depression is that it does not cause sexual side effects. Psychotherapy in combination with an antidepressant, in addition to helping improve your depression, can also play a useful role in helping you adjust to the sexual side effects caused by the medication. All treatments have benefits and risks that you should carefully consider before choosing the option(s) that is best for you.
  4. Talk to your prescriber about your concerns. While health care professionals are becoming increasingly sensitive to the importance of sexual functioning for their patients, many still do not discuss sexual side effects when prescribing or monitoring antidepressant medication. This means that you as the patient must often take a more active role in making sure that these issues are addressed. One thing you can do is talk to your provider about whether it might be possible in your particular situation to minimize or reduce sexual side effects by making changes to your medication. This might involve adjusting the dosage of your antidepressant, prescribing a different antidepressant that has fewer sexual side effects, or prescribing an additional medication to help counteract sexual side effects. Please remember to always consult your health care provider before making any changes to the dosage of or stopping your antidepressant medication.

But wait…

I just spent 2 years finding a med that seems to really be working for me. I’m afraid to make any changes, even if my sex life is a problem, for fear that my depression will get worse.
Only you can decide if you can live with the sexual side effects you are experiencing. If they are tolerable, then there is something to be said for leaving well enough alone. If not, then using some of the behavioral suggestions given above could help you manage or reduce the sexual side effects without making any changes to your medication.

This feels really unfair. My relationship suffered because I was depressed, so I got on meds. Now my relationship is suffering because I have no interest in sex! I feel like I can’t win.
You are absolutely right: it often seems like we end up trading one thing we want in life for another and this can feel very unfair. The good news is that you do not necessarily have to give up your sex life in order to improve your mood. Using the tips given in this article will hopefully help you find a balance that works for you.

Jessie’s story

Jessie was taking Paxil to treat her depression and anxiety. It did a great job of improving her mood but unfortunately made it almost impossible for her to have an orgasm. She had been satisfied with her sex life before beginning the Paxil and found this sexual side effect to be both annoying and distressing. She decided to try some of the tips given in this article to see if they helped. Jessie made a point to time sexual activity whenever possible so that it occurred first thing in the morning before taking her daily dose of medication with breakfast. She also grudgingly accepted the fact that her body responded differently to sexual stimulation than it did before she started the Paxil and began learning more about her body’s new way of responding. Jessie found that making these changes allowed her to resume having orgasms. Although they were less frequent and intense than they had been previously, she was thrilled to be having orgasms again and was satisfied with her level of sexual functioning for the time being.

After being on Paxil for a year, Jessie decided it was time for a change. She had recently become involved in a serious relationship and, although she was still managing the sexual side effects of the Paxil reasonably well, she was becoming increasingly frustrated with her body’s response and wanted to experience sex with her partner the way she knew it could be. She consulted with me because she wanted some guidance figuring out what to do. I helped her identify all of her available options, consider the relative advantages and disadvantages of each one, and come up with a plan that would work well for her particular situation. Jessie decided that she needed to continue taking medication to treat her depression. She talked to her health care provider, who decreased her dosage and prescribed an additional medication to help counteract the sexual side effects she was experiencing. We also discussed a few other specific things she could do to enhance her sexual relationship with her partner. Jamie reported when I last spoke with her that she had noticed further improvement with regard to her orgasms and was pleased with the results of the changes she had made.

Summary

Sexual side effects are an unfortunate consequence for many people who take antidepressant medication. There are, however, many things you can do to minimize and manage these sexual side effects so that they do not ruin your relationship or your sex life.

  • Time your sexual activity to maximize your sexual functioning
  • Learn to adjust to your “new normal”
  • Consider psychotherapy as a treatment option
  • Talk to your prescriber about your concerns

Next Steps

  • Try some or all of the suggestions given in this article and see if they help you better manage the sexual side effects you are experiencing from your antidepressant.
  • Consider working with me or another qualified professional if you need or want someone to help coach you through the process of making these changes.
Online Therapy Available NowRead More